A man affected by eczema has revealed photos of the dramatic transformation that his skin has undergone since he received the steroid medication to which he & # 39; s addicted & # 39; was dumped.
Jonathan Rowe, 32, from London, saw a small piece of eczema grow into a whole-body rash at the age of 18 by the age of 24 and eventually & # 39; controlling his life & # 39 ;.
The associated director of a bank received a strong steroid cream, as well as oral steroids and immunosuppressants, every time he saw the doctor.
Although the strong drugs cleared up his symptoms, Mr. Rowe knew that he could not use the drug forever because of the possible side effects.
In early 2018, while investigating ways to stop using steroids, Mr. Rowe came across articles on topical withdrawal of steroids (TSW).
There is a debate among doctors about whether the condition – which causes aggravated eczema when steroid medication is stopped – & # 39; really & # 39; is. However, Rowe was sure that it bothered him.
In an attempt to get rid of his eczema forever, Rowe stopped using steroid treatments in April 2018 and in January 2019 he started with & # 39; no fluid therapy (NMT) & # 39 ;.
The idea of NMT is that it dries out the skin and allows it to produce its own moisture. Now Mr Rowe says that his skin has never been better & # 39 ;.
Eczema-affected Jonathan Rowe, 32, has revealed shocking transformation images after demolishing steroid medications to which he has been & addicted & # 39; used to be
Rowe said: & # 39; I first developed eczema when I was 18 at the University of Leeds, which was just a small rash on my face.
& # 39; I visited the doctor who gave me a mild topical steroid cream. I used this and it would disappear and come back a bit worse over time. The problem was that it never worked for a long time. & # 39;
At the age of 24, Mr Rowe received the oral steroid prednisolone, which helped clear up his eczema.
& # 39; But when I quit, the eczema came back even worse, & # 39; he said.
& # 39; By that time my eczema was on my entire body, face, neck, back, arms and legs. It was pretty uncomfortable, and it controlled my life seriously because I would take a lot of free time. & # 39;
Mr Rowe was then put on cyclosporine, an oral immunosuppressant that weakens the immune system. It is usually used for rheumatoid arthritis (RA) and severe psoriasis.
The drug has disadvantages because it can increase the risk of serious infections, skin cancer, kidney disease and liver failure.
Mr. Rowe said: “I was worried about the possible side effects of cyclosporine and I had to have regular blood tests to check my liver and kidneys.
& # 39; I really thought that a 24-year-old should not have this to control their skin. I realized that I couldn't stay with it forever.
Mr. Rowe believes he suffered from local withdrawal of steroids, a condition that reportedly makes eczema temporarily worse when people stop taking medical creams
& # 39; I was the one who had pushed off, because I felt uncomfortable because of the possible side effects. I have been told that there is a risk of getting cancer from this medicine.
& # 39; I was never entirely clear during this period, but it has made things more manageable for a few years. & # 39;
After two years of cyclosporine, Mr Rowe came and decided to try Protopic – a final attempt to heal his inflamed skin.
Protopic works in the same way as cyclosporine, weakens the immune system of the skin and thereby reduces the response to allergens.
The cream would burn Mr Rowe's skin for 12 hours, but then the eczema area would be erased for a short time. But it would always come back after a few days.
Mr. Rowe said: & # 39; I found that the severity of my eczema was only getting worse and every amount of cream I applied made no difference and my skin was out of control. & # 39;
In early 2018, while researching ways to stop using Protopic and topical steroids, Rowe came across articles on topical withdrawal of steroids (TSW).
TSW is being considered occur when steroids are abruptly discontinued after a prolonged or inappropriate administration period.
Mr. Rowe's eczema covered his entire body, face, neck, back, arms, and legs, and he said, "It was pretty uncomfortable and it seriously controlled my life because I would take a lot of free time." The skin on his arm is now less red and inflamed (right) since he no longer used the steroids
The steroid cream that Mr Rowe used would burn his skin for 12 hours, but then the eczema area would be erased for a short time. But it would always come back after a few days (photo)
In January 2019, Mr Rowe (recently pictured with his wife Leslie) & # 39; did not start fluid therapy (NMT) & # 39 ;. The idea is to dry out the skin and allow it to produce its own moisture
Mr. Rowe said: & I realized that I was addicted to steroids and Protopic and if I stopped using the creams, my skin would get out of hand.
& # 39; The symptoms for TSW include flaking skin, moisture seeping out of the skin, blisters, swelling, irritated eyes, hair loss, sleep problems and appetite changes.
Mr. Rowe went to a dermatologist consultant to discuss his findings, hoping to discuss ways he could help heal his skin naturally.
& # 39; They said that addiction to steroids was not real and that I should continue with the steroids.
& # 39; I told him I had researched TSW and I did not agree with him, so I would not follow his treatment recommendation.
& # 39; I was just disappointed that he was so closed and could not even see it as a possibility.
& # 39; There may be thousands of other people with this, but dermatologists don't think it's real. I had the mentality that I would show him that I could get better without the creams. & # 39;
Three and a half months after the therapy without moisture, Mr Rowe saw a noticeable difference in how clear his skin was (left). He now says that dermatologists are reluctant to believe that the current withdrawal of steroids is real and as a result, & # 39; thousands of other people & # 39; stuck to the medication
When Mr Rowe first stopped using the creams to which he was addicted, he saw little to no improvement for eight months.
He then came across the investigation of a Japanese doctor named Dr. Kenji Sato, which uses NMT to help patients remove steroid creams.
There is only anecdotal evidence of its effects.
Mr. Rowe, who describes NMT as & # 39; groundbreaking & # 39 ;, said: & # 39; In fact, you treat TSW by completely drying out your skin.
& # 39; I drink a maximum of one liter of water a day, no moisturizing cream, I limit showers to one a week for two minutes, no bathing, no water after seven hours & # 39; in the evening and I eat more protein to prevent protein loss.
& # 39; I never apply anything to my skin again, especially no moisturizer.
& # 39; I believe that topical steroids and Protopic cause eczema and it is completely preventable. & # 39;
It is estimated that up to 15 million people in the UK can live with eczema, according to Allergy UK.
Rowe said: & # 39; Before steroids were made in the 1950s, very few adults had eczema, but now millions have it.
& # 39; If people with eczema go to the doctor, they should not get a topical steroid, but try to understand the cause, such as diet, stress or environment.
& # 39; My skin has never been better than now and does not affect me in my daily life. & # 39;
Visit for more information Mr Rowe & # 39; s Instagram.
IS TOPIC STEROID WITHDRAWAL REAL?
Many call current steroid withdrawal a whim, but it has been recognized by the National Eczema Association since 2013.
The condition, also known as red skin syndrome, does not have many statistics to show how often it occurs.
A 2003 study from Japan found that 12 percent of adults who used steroids to treat dermatitis developed RSS.
Last year, the medical journal Dermatitis published the results of a three-year study of Australian patients who presented with TSW and recognized that it is often dismissed as a result of excessive use of steroids, or even steroid phobia.
The British Association of Dermatologists accept that doctors still do not recognize this condition.
BAD spokesperson, Dr. Anton Alexandroff, said: zeldzame In rare circumstances, excessive use of strong steroids can lead to skin thinning. This excessive use does not make eczema worse, but it can sometimes cause an acne-like problem, especially in the face, which then flares up when steroids are stopped.
& # 39; Some people call this steroid withdrawal or steroid addiction, but this is not something that is formally recognized by dermatologists.
& # 39; The different opinions boil down to whether this skin reaction is caused by stopping treatment with steroids, or by a flare-up of the underlying disease because the treatment has suddenly stopped. Dermatologists believe this is the last one. & # 39;
Symptoms of TSW include:
- Redness, especially on the face, genitals and the area where the steroids were applied
- Thickened skin
- Swelling and puffiness
- Burn or stab
- Dryness and cracked skin
- Excessive wrinkling
- Skin sensitivity and intolerance to moisturizers
- Frequent skin infections
Excessive sweating and itching is a sign of recovery. Many patients also develop insomnia.
The treatment focuses on anxiety support, sleeping pills, itching management, infection prevention and immunosuppressants.
. (TagsToTranslate) Dailymail (t) health (t) London